Monday, September 1, 2014
Rcinex and Pirazinamide - if no TB?
Sir, My mother had been asthmatic for several years, and for the past few years she is suffering from severe cough. Recently she had fever and the doctor diognised that she is having acute broncho pneumonia. He also recommended to test TB. Broncho Pneumonia has been cured after 5 days of Ciprofloxacin, and now on seeing the X ray the doctor repeats that she is having TB(though the sputum test report was `NO TFB SEEN` for the three days). He says that here lung is having cavities and there is tendency to develop more.No other test is taken. He also states that this TB is not infectious and prescribed pyrozinamide along with Rcinex. Sir my doubt is (1) whether the puncture in the lungs is indicative of TB? (2) Whether the above combination of medicine will help to develop skin in the punctured area of lungs and cause patch up, as claimed by the doctor? (3) If the disease is not exactly TB, whether the medicines prescribed would do any harm to the patient?
Sir, this being a very vital issue , kindly advice me whether I can go ahead with this treatment.
I cannot comment directly on the care of a patient that I have not seen. In addition I have not seen the xrays.
What I can tell you is:
1. Cavities on a chest x-ray are often suggestive of tuberculosis.
2. You can have tuberculosis and have negative smears of the sputum samples.
If your doctor feels that the symptoms and xrays suggest tuberculosis then it is advisable to follow that doctors advice, or seek a second opinion.
The tuberculosis medication does have side effects. The main side effect is irritation or inflammation of the liver. This can be monitored for by checking liver blood tests and watching out for symptoms of hepatitis (nausea, vomiting, dark tea colored urine, extreme fatigue).
Catherine A Curley, MD, MS
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University